What is wrong with my lips 3 months after juvederm? They are very painful (Photos)

Had juvederm volift in top lip over 3 mths ago.Had before in top and bottom w/ no probs,this time I get clusters of tiny red bumps which spread over several days and burn and itch,they then dry out and get better for a couple of days,and process starts again. Starts on top lip and sometimes spreads to lower lip.Have tried course of antibiotics and dr has dissolved some but no good. Dr no longer cares, went for 2nd opinion,other dr didn't know.Am very worried it only seems to be getting worse

Doctor Answers 8

Painful red bumps on lips after filler

This is probably a herpetic outbreak that needs antiviral medication. I would try Valtrex. If no improvement, have an ENT evaluate the lips and do a biopsy. This might represent Sjogrens Syndrome.


Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Painful lips

Hello. Many thanks for your questions. You require an examination by a Doctor to accurately determine the problem. The symptoms sound like a viral infection. Therefore, apart from going to a cosmetic doctor to get an examination it may be worth trying an antiviral medication rather than antibiotics.

Juvederm Side Effects -- SEEK AN EXPERT

This is not a typical side effect of Juvederm. I suggest seeking a board certified dermatologist for an in person evaluation and to discuss treatment options. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 168 reviews

Blisters on lips

This is a herpetic infection and should be treated as such.  Please search for a doc with experience with injections and how to treat herpetic infections.

T.G. Khan, DO, FACS
Fort Lee Oculoplastic Surgeon
4.5 out of 5 stars 24 reviews

Painful Bumps After Juvederm Volift

Juvederm Volift is a Juvederm product that is available in Europe but not in the United States at this time. I do not have experience with this product, but I do with Juvederm and Voluma. Sometimes people get cold sores after treatments in or around the lips and anti-viral work well in these cases. Sometimes nodules form in the area which need to be removed. Sometimes the filler can be completely dissolved using hyaluronidase. Without an in-office exam I am not able to provide specific recommendations for you. I recommend scheduling a follow up appointment with the doctor who did your treatment, or possibly other doctors for further opinions. Good luck!

Alex Eshaghian, MD, PhD
Encino Physician
5.0 out of 5 stars 1 review

Red Lip Bumps After Juvederm Voluma

In the United States, Juvéderm Voluma is not yet FDA-approved for the lips. Nevertheless, there are some doctors (and nurses) who inject Voluma into the lips. Voluma is the thickest version of Juvederm and ahould be injected very deeply, almost on top of the bone in cheek. This thicker form of Juvederm, if injected too superficially, can result in the problems you're experiencing.  It could be your body expelling the Juvéderm Voluma or you could be having a herpetic reaction. If this is the case, you may need to take an antiviral. Please follow up with your injector or if he or she is not being responsive, your primary care physician. Best of luck.

Millicent Odunze-Geers, MD, MPH
Sacramento Physician
4.6 out of 5 stars 5 reviews

What is wrong with my lips three months after Juvederm injections?

Thank you for your question and for sharing your photographs.  I would continue to see your surgeon or second opinions to help determine the cause of these bumps and the burning/itching feeling that you have described.  Because of the failure of antibiotics to treat them, I would be concerned about a possible herpetic blister outbreak where use of an antiviral may prove useful.  

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Painful bumps?

Cannot be sure.  Without a close examination and touching the lips it is hard to be definitive.  Are you it was Juvederm that was actually injected? Not trying to raise doubt but this is not typical of a reaction from juvederm especially 3 months out.  I would stay on top of the injector and ask.  Hope this helps.  Good luck.Dr Vasisht

Bhupesh Vasisht, MD
Voorhees Plastic Surgeon
5.0 out of 5 stars 77 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.